Unacceptable Results with an Accepted Soft Tissue Filler: Polyacrylamide Hydrogel
- 491 Downloads
Polyacrylamide hydrogel, considered a safe and biocompatible soft tissue filler, is widely used in cosmetic procedures. Its use for facial contouring and breast augmentation in Iran has increased dramatically in recent years. Most patients and many doctors are unaware of possible and reported adverse effects related to its administration.
This study enrolled 98 patients experiencing unsatisfactory results and complications of polyacrylamide hydrogel. Adverse effects related to gel administration were documented for all the patients. Lab values were requested together with related medical care and surgical treatments, and gel was extracted by incision, milking, and irrigation.
The most common findings at the time of presentation were inflammation (n = 51), asymmetry (n = 31), irregularity (n = 18), infection and abscess formation (n = 11), and gel migration (n = 8). In one patient, severe anaphylactoid reaction was observed 1 week after gel injection, which led to significant complications for the patient. Histologic findings showed granuloma formation (n = 17), fat necrosis (n = 9), and fibrosis (n = 17). Macroscopic gel-related complications resolved after extraction of the injected material, except for skin necrosis and hyperpigmentation, which remained unchanged. For eight patients, the gel could not be extracted by squeezing and irrigation entirely. Three patients experienced gel reaccumulation after seemingly complete removal of the gel.
A wide range of complications seen among our patients showed that polyacrylamide hydrogel may not be as safe and biocompatible as it was thought previously. Both patients and physicians must be aware of the potential side effects of polyacrylamide hydrogel before gel administration.
KeywordsAesthetic surgery Polyacrylamide hydrogel Soft tissue augmentation Soft tissue filler
- 3.Amended final report on the safety assessment of polyacrylamide and acrylamide residues in cosmetics. Int J Toxicol 24(2):21–50 (2005)Google Scholar
- 14.Goldan O, Georgiou I, Grabov-Nardini G, Regev E, Tessone A, Liran A, Haik J, Mendes D, Orenstein A, Winkler E (2007) Early and late complications after a nonabsorbable hydrogel polymer injection: a series of 14 patients and novel management. Dermatol Surg 33(Suppl 2):S199–S206 (discussion S206)PubMedCrossRefGoogle Scholar